From Southbridge, Massachusetts, USA:
I have type 2 diabetes and have been taking insulin for the past month, but it doesn't seem to work even though they increased my dosage from 20 units once a day to 30 units in the morning and 50 units at night. Lately, when I got my blood sugar below 200 mg/dl [11.1 mmol/L], I have had vision problems. When my blood sugar was at 110 mg/dl [6.1 mmol/L], I could barely see across the room. I ate some sweets, got my blood sugar back up to about 250 mg/dl [13.9 mmol/L], my vision returned to normal and I felt better.
It is normal to have some worsening of your vision when your blood sugars come down. This is especially the case if you have had prescription lenses prescribed during the time you have had high blood sugars. The high blood sugars cause the eyes to swell in size and change the focal distance required for focusing your eyes. If your sugar goes down, the eyes decrease in size and changes can be noticed.
I would strongly recommend you work with your physician and your eye care provider to watch your vision and work on your blood sugars. Please do not keep your sugars up as a means to keep your eye sight temporarily stable. The correct thing to do is to aggressively decrease the blood sugars into the normal range, as best you can. Sometimes that means taking more insulin than you thought you would need. These are, by far, not the highest insulin doses to be used. Also remember that it is important to pursue appropriate changes in lifestyle, including exercise and weight loss.
Original posting 17 Jul 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.